Vermont, 2002High Wind in Vermont, March 10, 2002
March 10, 2002 · NWS ALY · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 9, 11:59 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Mar 9, 11:59 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1159 PM EST SAT MAR 9 2002
UPDATE NUMBER 2. DECIDED TO GO AHEAD AND JUST SEND THE ZONES OUT.
.DISC...UPDATED AGAIN SINCE ANOTHER SEVERE THUNDERSTORM WATCH WAS
ISSUED FOR THE REMAINDER OF EASTERN NEW YORK THROUGH 300 AM. SINCE
WE HAVE THE HIGH WIND WARNING OUT...WILL LET THAT SERVE AS THE CRUX
OF OUR WARNINGS (UNLESS AN INDIVIDUAL CELL SEPARATES OR STARTS
DEPOSITING HAIL). THE LINE OF STORMS HAS CAUSED LOTS OF WIND DAMAGE
UPSTREAM...AND IS ENTERING INTO THE NW AREA OF OUR CWA AS I WRITE.
HYDROLOGIC STATUS...NO SIGNIFICANT PROBLEMS EXPECTED. FORECAST QPF
OF BETWEEN A QUARTER AND HALF AN INCH OF RAIN...WITH ANY HEAVY RAIN
CONFINED TO ABOUT AN HOUR OR LESS. SOME SMALL STREAMS MAY
REACT...BUT LARGER RIVERS SHOULD NOT...WITH THE POSSIBLE EXCEPTION
OF THE SOME IN THE ADIRONDACKS. HOWEVER RAPIDLY FALLING TEMPERATURES
WILL FREEZE RUNOFF IN A HURRY UP THERE.
.ALY...HIGH WIND WARNING THROUGH 5 AM (THE ENTIRE COUNTY WARNING
AREA).
SEVERE THUNDERSTORM WATCH THROUGH 3AM...FOR ALL THE OUR EASTER
NEW YORK ZONES ONLY.
HWJIVIn the hours before
Special weather statement, Mar 10, 12:39 AM EST, 21 minutes before
NYZ033-039>042-048>050-053-100645-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1239 AM EST SUN MAR 10 2002
...A LINE OF SHOWERS AND SCATTERED STRONG THUNDERSTORMS IN
HAMILTON...WARREN...FULTON...MONTGOMERY...SARATOGA...RENSSELAER AND
SCHENECTADY COUNTIES...
AT 1239 AM EST DOPPLER WEATHER RADAR INDICATED SHOWERS AND A FEW
EMBEDDED STRONG THUNDERSTORMS 2 MILES WEST OF FREYSBUSH...OR ALONG A
LINE EXTENDING FROM 5 MILES NORTH OF INDIAN LAKE TO 7 MILES WEST OF
CANAJOHARIE...MOVING EAST AT 30 MPH.
THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...
PALATINE BRIDGE AND CANAJOHARIE AT 1245 AM EST...
CAROGA LAKE AT 1250 AM EST...
ROCKWOOD AND EPHRATAH AT 1255 AM EST...
WELLS AT 105 AM EST...
UPPER BENSON AND BLEECKER AT 110 AM EST...
NORTH RIVER AND GLEN AT 115 AM EST...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EST SUNDAY
MORNING FOR EASTERN NEW YORK. A HIGH WIND WARNING ALSO REMAINS IN
EFFECT THROUGH 500 AM.
High Wind, Windham
- When
- March 10, 1:00 AM EST to 3:00 AM EST
- Where
- Windham forecast zone
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.991, -72.714 (the zone’s center; the record gives no point)
The pressure gradient between deep low pressure over Ontario, and high pressure off the southeast coast, produced a strong southerly flow across southern Vermont on the evening of March 9. Then, a strong cold front moved across the region shortly after midnight, early on March 10th. A line of showers and embedded thunderstorms accompanied the front. Strong winds ahead of and along the front produced some damage across Windham County. Law enforement personnel reported a large number of trees and power lines down throughout the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Pennsylvania, March 10, 2002$400,000 · 2 events
- Heavy Snow in New York, March 10 to 11, 2002$38,000 · 5 events
- High Wind in New York, March 10, 2002$30,000 · 2 events
- High Wind in Vermont, March 10, 2002$30,000 · 1 event
- High Wind in New Jersey, March 10, 200220 events
- High Wind in North Carolina, March 10, 20022 injured · $8,000 · 2 events
- High Wind in Pennsylvania, March 10, 200210 events
- Strong Wind in New Hampshire, March 10, 20028 events
- Strong Wind in Maine, March 10, 20026 events
- High Wind in Maryland, March 10, 20025 events
- High Wind in Delaware, March 10, 20024 events
- High Wind in North Carolina, March 10, 2002$3,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284885.